Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 26, NWS Austin/San Antonio, TX

April 30, 20084 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Apr 30, 2008, 3:59 PM CDT for 4 counties in Texas. It took effect at May 1, 2008, 2:00 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2008, 3:59 PM CDT (20:59 UTC)
In effect from
May 1, 2008, 2:00 PM CDT
Expired
May 1, 2008, 6:15 PM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX

Counties Edwards County, TX, Kinney County, TX, Maverick County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 36 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.0 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 302059
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
359 PM CDT WED APR 30 2008

...SPRING STORM SYSTEM WILL CREATE CRITICAL FIRE WEATHER THURSDAY
AFTERNOON...

.A SPRING STORM SYSTEM WILL MOVE SOUTHEAST INTO THE CENTRAL U,S,
THURSDAY. THIS WILL BRING THE DRY LINE ACROSS THE RIO GRANDE
PLAINS, LOWERING MINIMUM HUMIDITIES TO LESS THAN 20 PERCENT WHILE
20-FOOT WINDS REMAIN AT OR ABOVE 15 MPH. AFTER SUNSET THURSDAY,
THE WINDS WILL WEAKEN AND HUMIDITIES SLOWLY RECOVER.

TXZ183-184-202-217-011100-
/O.NEW.KEWX.FW.W.0026.080501T1900Z-080502T0200Z/
VAL VERDE-EDWARDS-KINNEY-MAVERICK-
359 PM CDT WED APR 30 2008

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM TO 9 PM CDT
THURSDAY. 

A SPRING STORM SYSTEM WILL MOVE SOUTHEAST INTO THE CENTRAL U,S,
THURSDAY. THIS WILL MOVE THE DRY LINE ACROSS SOUTH CENTRAL TEXAS,
LOWERING MINIMUM HUMIDITIES TO LESS THAN 20 PERCENT WHILE 20-FOOT
WINDS REMAIN AT OR ABOVE 15 MPH OVER THE EDWARDS PLATEAU AND RIO
GRANDE PLAINS. AFTER SUNSET THURSDAY, THE WINDS WILL WEAKEN AND
HUMIDITIES SLOWLY RECOVER.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
2 follow-up statements
000 
WWUS84 KEWX 011059
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
559 AM CDT THU MAY 1 2008

...A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM CDT THIS EVENING...

.THE DRY LINE WILL PUSH EAST TODAY ACROSS THE RIO GRANDE
PLAINS INTO SOUTH CENTRAL TEXAS. THIS WILL LOWER HUMIDITIES TO
LESS THAN 10-15 PERCENT. 20-FOOT WINDS WILL INCREASE THIS
AFTERNOON TO AT OR ABOVE 15 MPH. THIS COMBINATION WILL RESULT IN
CRITICAL FIRE WEATHER THRESHOLDS BEING MET...THUS A RED FLAG
WARNING IS IN EFFECT.

TXZ183-184-202-217-020200-
/O.CON.KEWX.FW.W.0026.080501T1900Z-080502T0200Z/
VAL VERDE-EDWARDS-KINNEY-MAVERICK-
559 AM CDT THU MAY 1 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM CDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM CDT THIS EVENING. 

RELATIVE HUMIDITIES WILL DROP THIS AFTERNOON AND EVENING TO LESS
THAN 10-15 PERCENT IN THE RIO GRANDE PLAINS. 20-FOOT WINDS WILL
INCREASE THIS AFTERNOON TO AT OR ABOVE 15 MPH. THIS COMBINATION
WILL RESULT IN CRITICAL FIRE WEATHER THRESHOLDS BEING MET. THE
WINDS WILL BEGIN TO DIMINISH AFTER SUNSET.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
000 
WWUS84 KEWX 012315 AAA
RFWEWX

RED FLAG WARNING...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
615 PM CDT THU MAY 1 2008

...RED FLAG WARNING IS CANCELLED...

.DRY AIR PERSISTS ACROSS THE EDWARDS PLATEAU AND ALONG THE RIO
GRANDE VALLEY...BUT WINDS WILL STAY BELOW CRITICAL THRESHOLDS.

TXZ183-184-202-217-020015-
/O.CAN.KEWX.FW.W.0026.000000T0000Z-080502T0200Z/
VAL VERDE-EDWARDS-KINNEY-MAVERICK-
615 PM CDT THU MAY 1 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS CANCELLED
THE RED FLAG WARNING. 

WINDS WILL NOT EXCEED CRITICAL THRESHOLDS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 30, 3:26 PM CDT, 33 minutes earlier.

Area forecast discussion, Apr 30, 3:26 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
326 PM CDT WED APR 30 2008

.DISCUSSION...
TROF/RIDGE/TROF AXES MOVE ACROSS THE U.S. IN UNISON THRU FRIDAY.
THE UPPER LOW OVER BRITISH COLUMBIA DROPS SOUTHEAST TO THE
KANSAS/NEBRASKA BORDER FRIDAY AFTERNOON. AS A RESULT THE LOW LEVEL
JET REMAINS FIXED ALONG A VICTORIA-COLLEGE STATION-DALLAS LINE
THROUGH THURSDAY, THEN SHIFTS INTO EAST TEXAS THURSDAY NIGHT. THIS
WILL BRING SOME LIGHT RAIN OR DRIZZLE TO THE ESCARPMENT EARLY
THURSDAY MORNING. THE DRY LINE WILL SHIFT INTO THE WESTERN
COUNTIES THURSDAY AFTERNOON BEFORE THE COLD FRONT MERGES WITH IT
ON FRIDAY. THE LACK OF MOISTURE OVER THE WESTERN COUNTIES WILL
ALLOW TEMPS TO RISE INTO THE 90S. SHOWERS AND THUNDERSTORMS WILL
LIKELY FIRE ON THE DRY LINE DURING THE LATE AFTERNOON AND CONTINUE
THROUGH THURSDAY NIGHT. CAPE VALUES ARE PROGGED TO BE IN THE 3,000
TO 4,000 J/KG*2 RANGE FROM BURNET SOUTH TO HALLETTSVILLE DURING
THIS TIME. IF THE CONVECTIVE PARAMETERS PAN OUT, THERE COULD BE A
RISK OF DAMAGING DOWNBURST WINDS WITH ANY THUNDERSTORMS THAT DEVELOP.

THE CENTRAL U.S. UPPER LOW CONTINUES EAST TO THE GREAT LAKES AS
THE RIDGE AXIS MOVES INTO THE ROCKIES OVER THE WEEKEND. ANOTHER
UPPER LOW IS PROGGED TO DEVELOP IN SOUTHERN CALIFORNIA THEN MOVE
ACROSS THE SOUTHWEST U.S./MEXICO BORDER. IF THIS HAPPENS WE WILL
BE IN A NEAR TROPICAL ENVIRONMENT WITH WIDELY SCATTERED SHOWERS
OVER THE RIO GRANDE PLAINS FOR THE START OF NEXT WEEK. THERE IS
SOME UNCERTAINTY WITH THE MOVEMENT, DEVELOPMENT, AND TIMING OF
THIS NEXT FEATURE.

&&

.FIRE WEATHER...
WHEN THE DRY LINE PULLS EAST ACROSS THE RIO GRANDE, RELATIVE HUMIDITIES
WILL DROP TO THE TEENS. 925 MB WINDS WILL DOMINATE AS THE PREVAILING
WINDS AT TERRAIN LEVEL. TOMORROWS AND FRIDAYS WINDS ARE EXPECTED
TO BE NEAR 15 MPH BEHIND THE DRY LINE, AND MAINLY OVER THE HIGHER
TERRAIN. WILL ISSUE A RED FLAG WARNING FOR THE 4 WESTERN MOST
COUNTIES FOR THURSDAY AFTERNOON ENDING AT 9 PM WHEN HUMIDITIES
RISE ABOVE 20 PERCENT AND WINDS DECREASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  83  70  86  61 /  20  20  20  10  20
AUSTIN BERGSTROM INTL AIRPORT  67  85  70  89  55 /  20  20  20  10  20
DEL RIO INTL AIRPORT           67  94  67  96  60 /  -   -   10  -   -
SAN ANTONIO INTL AIRPORT       69  87  68  89  60 /  10  10  20  -   20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 2 PM TO 9 PM CDT THURSDAY FOR THE FOLLOWING
COUNTIES: EDWARDS...KINNEY...MAVERICK...VAL VERDE.

&&

06/02
Hazardous weather outlook, Apr 30, 6:19 AM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
619 AM CDT WED APR 30 2008

TXZ171>173-183>194-202>209-217>225-228-011030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
619 AM CDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.